Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 6, 2017, 11:49 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2017, 11:49 PM MDT (05:49 UTC)
- Expired
- Aug 7, 2017, 3:08 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 12:08 AM MDT | HEAVY RAIN 4.33 | Bethune, CO | |
| Aug 7, 12:30 AM MDT | FLASH FLOOD | Burlington, CO | CAR IN DITCH FILLED WITH WATER ON LINCOLN ST. DRIVER UNAWARE IT WAS A DITCH AND NOT KNOWING HOW DEEP WATER WAS. |
| Aug 7, 12:42 AM MDT | HEAVY RAIN 1.77 | 3 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
156 WGUS53 KGLD 070549 FFWGLD COC063-070715- /O.NEW.KGLD.FF.W.0034.170807T0549Z-170807T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1149 PM MDT SUN AUG 6 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southern Kit Carson County in east central Colorado... * Until 115 AM MDT * At 1148 PM MDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Burlington, Stratton, Seibert, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 400 and 449. Highway 385 between mile markers 170 and 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3933 10206 3905 10205 3904 10298 3932 10297 $$ JN
3 follow-up statements
159 WGUS73 KGLD 070627 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1227 AM MDT MON AUG 7 2017 COC063-070715- /O.CON.KGLD.FF.W.0034.000000T0000Z-170807T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 1227 AM MDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR SOUTHERN KIT CARSON COUNTY... At 1226 AM MDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring. A report of 4.33" of rainfall reported in the Bethune area. Some locations that will experience flooding include... Burlington, Stratton, Seibert, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 400 and 449. Highway 385 between mile markers 170 and 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3933 10206 3905 10205 3904 10298 3932 10297 $$ JN
403 WGUS53 KGLD 070704 FFWGLD COC063-071015- /O.EXT.KGLD.FF.W.0034.000000T0000Z-170807T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 104 AM MDT MON AUG 7 2017 The National Weather Service in Goodland has extended the * Flash Flood Warning for... Southern Kit Carson County in east central Colorado... * Until 415 AM MDT * At 104 AM MDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is already occurring. * Some locations that will experience flooding include... Burlington, Stratton, Seibert, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 400 and 449. Highway 385 between mile markers 170 and 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3933 10206 3905 10205 3904 10298 3932 10297 $$ JN
491 WGUS73 KGLD 070908 FFSGLD Flash Flood Statement National Weather Service Goodland KS 308 AM MDT MON AUG 7 2017 COC063-070918- /O.CAN.KGLD.FF.W.0034.000000T0000Z-170807T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 308 AM MDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING FOR SOUTHERN KIT CARSON COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3933 10206 3905 10205 3904 10298 3932 10297 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 5:42 PM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 6, 5:42 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Sun Aug 6 2017 .SHORT TERM...(This afternoon through Monday) Issued at 205 PM MDT Sun Aug 6 2017 NW flow aloft transitions to more of a west-southwest flow, with a coupled upper level jet structure forecast to build over the Central High Plains late tonight through Monday. Moist southeast flow will continue to feed into the region, and as upper level forcing increases widespread showers and thunderstorms should develop from the west to the east overnight tonight. I can't rule out an isolated thunderstorm this afternoon, but with subsidence in place at this time and main forcing still well west before 00Z it's hard to say where this would be favored. There might be a brief period of subsidence in the afternoon Monday between mid level vort maxes that could create a lull for parts of our CWA, but we may still have lingering showers across our west and only a decrease in intensity. Regarding severe threat: SPC Mesoanalysis already shows 1500 J/KG ML CAPE along CO/KS border, match trends from earlier RAP and through the early evening moderate instabilty may be in place. Bulk Effective shear is forecast to be in the 30-45kt range, so there could be a window for a few organized severe cells before instability drops off before 03Z. Favored locations are going to be west based on expected thunderstorm timing/favored location during this limited window. Regarding heavy rain threat: PWATs 1-1.5" will combine with favorable thermal and "skinny" CAPE profiles to support very efficient rain processes. Models are showing strong overlap with high QPF across our west for the 36hr period. Considering the potential for slow thunderstorm motion or backbuilding we could have localized flash flood threats. The question will be how widespread and where if there is a heavy rain threat, with instability limited at times across our CWA. Ultimately this may end up being a prolonged moderate rain event where the totals are spread out, and instantaneous rates remain less than flash flood guidance. I leaned against a flash flood watch during this update, but I did play up wording in both forecast and HWO. .LONG TERM...(Monday night through Sunday) Issued at 205 PM MDT Sun Aug 6 2017 Shower and thunderstorm chances persist throughout the long term period as weak shortwaves move through the west to northwest flow aloft. A stronger disturbance continues across the High Plains from the Rockies Monday night through Tuesday night, generating showers and thunderstorms. With abundant moisture filtering into the region and PWATS in the 1 to 1.5 inch range, locally heavy rainfall will be a concern during this timeframe and flash flooding will need to monitored. Conditions dry out midweek behind the passing disturbance, but with persistent northwest flow, patchy precipitation chances are strewn throughout the forecast area. Predictability of locations and timing are made difficult by the variability of this weather pattern. It is even tougher to have confidence in periods further out. That being said, guidance suggests that a shortwave will travel through the Plains at the end of the work week as a cold front approaches from the north, crossing the area by Sunday. Cannot rule out precipitation through the weekend. Temperatures gradually warm during the long term period, but remain below normal. Highs start in the low/mid 70s on Tuesday and climb into the low/mid 80s by Friday. Lows remain in the mid 50s to low 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 533 PM MDT Sun Aug 6 2017 VFR to IFR conditions forecast for the TAFs. Primary focus is the timing of rainfall and associated lower ceiling. Have more confidence of when the rainfall/low ceiling will begin and duration for KGLD than KMCK. May end up needing to place rainfall in a prevailing group for KMCK, but do not have high enough confidence for this TAF. Moderate to heavy rainfall is likely to occur at KGLD during the overnight, just not enough confidence of when an how long it will last to mention in this TAF. For both sites the ceiling may be IFR longer into the morning than currently forecast, but have ceiling improving based on trends this morning and what is typical for both sites. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Aug 6, 9:40 PM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 940 PM MDT Sun Aug 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 940 PM MDT Sun Aug 6 2017 /1040 PM CDT Sun Aug 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... Flash flooding will be the biggest threat overnight. Storms moving in from the west may bring rainfall amounts of 2 inches or more, mainly west of Highway 25. Hail up to quarter size is possible with any stronger storms that may form before midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Showers and thunderstorms are possible each day from Monday through next weekend. A very moist air mass and slow moving thunderstorms may contribute to an elevated risk for flash flooding, especially Monday through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation not required at this time.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:18 PM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 36 hr |
| Aug 6, 10:27 PM MDT | Flash Flood Warning | GLD | Kit Carson | 5 hr |
| Aug 7, 12:32 AM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.